Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 6, NWS Austin/San Antonio, TX

December 23, 202028 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Dec 23, 2020, 11:33 AM CST for 28 counties in Texas. It took effect at Dec 23, 2020, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 11:33 AM CST (17:33 UTC)
In effect from
Dec 23, 2020, 6:00 PM CST
Expired
Dec 24, 2020, 6:00 AM CST
In force
12 hr
Issued by
NWS Austin/San Antonio, TX
All 28 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Edwards County, TX, Fayette County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS74 KEWX 231733
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1133 AM CST Wed Dec 23 2020

TXZ172-173-183>194-202>209-220>225-240145-
/O.NEW.KEWX.WI.Y.0006.201224T0000Z-201224T1200Z/
Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Fayette-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-
Including the cities of Burnet, Georgetown, Del Rio, Rocksprings,
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, 
Pleasanton, Floresville, Karnes City, Gonzales, Cuero, 
and Hallettsville
1133 AM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From 6 PM this evening to 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
462 
WWUS74 KEWX 240053
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
653 PM CST Wed Dec 23 2020

TXZ172-173-183>194-202>209-220>225-241200-
/O.CON.KEWX.WI.Y.0006.000000T0000Z-201224T1200Z/
Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Fayette-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-
Including the cities of Burnet, Georgetown, Del Rio, Rocksprings,
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, 
Pleasanton, Floresville, Karnes City, Gonzales, Cuero, 
and Hallettsville
653 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From 6 PM this evening to 6 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
997 
WWUS74 KEWX 241202
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
602 AM CST Thu Dec 24 2020

TXZ172-173-183>194-202>209-220>225-241315-
/O.EXP.KEWX.WI.Y.0006.000000T0000Z-201224T1200Z/
Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Fayette-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-
Including the cities of Burnet, Georgetown, Del Rio, Rocksprings,
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, 
Pleasanton, Floresville, Karnes City, Gonzales, Cuero, 
and Hallettsville
602 AM CST Thu Dec 24 2020

...WIND ADVISORY HAS EXPIRED...

Sustained winds have dropped below advisory levels and have let 
the Wind Advisory expire. However, wind gusts of 25 to 30 mph are 
still possible for the next few hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Dec 23, 11:22 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 23, 11:22 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1122 AM CST Wed Dec 23 2020

.AVIATION...

Clearing has already worked into AUS and DRT late this morning,
although IFR/low end MVFR cigs have held on at SAT/SSF. Should see
this end by 19-20Z at the latest, with VFR conditions prevailing
after that at all sites. A cold front will move in this evening and
bring a wind shift to northerly with windy overnight conditions at
all sites, sustained 15-25 knots with gusts to 30-35 knots. Winds
should diminish late overnight to around 10 knots and shift to
northwesterly for Thursday morning under clear skies as high pressure
builds into the area.

&&

PREV DISCUSSION... /ISSUED 321 AM CST Wed Dec 23 2020/

SHORT TERM (Today through Thursday)...
An upper level trough deepening is it moves across the Plains today
to the Great Lakes and Mississippi Valley on Thursday will force a
Pacific front toward the I-35 corridor midday into this afternoon,
then a Canadian front across our area late this afternoon into early
evening. The stratus layer has moved drifted to the north resulting
clearing across the Rio Grande Plains. This may allow fog to develop
across these areas with some possibly dense. Will hold off on a Dense
Fog Advisory as there is a potential for the stratus layer to build
back over those areas. The low level jet lifting a deep enough moist
layer may generate patchy sprinkles early to mid morning before the
low level jet weakens. Deeper moisture is near the Coastal Plains
(mainly Lavaca county) and this area may see isolated showers and
perhaps a thunderstorm. A moderate surface pressure gradient will
generate breezy south to southwest flow, then west to northwest flow
behind the Pacific front this afternoon. Humidities will fall in the
wake of the Pacific front this afternoon resulting in elevated fire
weather conditions over the Hill Country and Rio Grande Plains with
near critical fire weather conditions over Val Verde County due to
the lowest humidity and strongest winds there. Well above normal high
temperatures are expected since the front will move into our after
peak heating. As the Canadian front moves across our area, a stronger
pressure gradient develops as surface high pressure builds into our
area along with some mixing of stronger winds aloft due to subsidence
in the wake of the trough passage. This allows winds to increase to
20 to 30 mph with higher gusts. Some of the windier post frontal
spots will flirt with Wind Advisory levels. In addition, an even
drier airmass surges into our area with dewpoints falling into the
teens and single digits. In spite of cold advection, humidities will
fall into the 20s for a time leading to widespread elevated to near
critical fire weather conditions mainly this evening into the early
overnight. Although breezy to windy conditions from some mixing with
warmer temperatures aloft would normally keep temperatures from
plummeting, cold advection at all levels will allow for freezing
temperatures late tonight into Thursday morning across the Hill
Country to along the Escarpment. Wind chills in the teens and 20s can
be expected overnight into morning. A moderate pressure gradient
will slowly weaken on Thursday as surface high pressure drifts to the
southeast along the Rio Grande and along with mixing of decreasing
winds aloft, surface winds will also decrease. However, they will
remain breezy and combined with a dry airmass, elevated fire weather
conditions are expected, especially over our Central Texas counties
where the strongest winds will linger. Cold advection keeps high
temperatures below normal on Thursday.

LONG TERM (Thursday Night through Tuesday)...
Mostly clear skies and light winds will bring yet another near
widespread freeze to to the area Friday morning. The departing deep
upper trough leaves a flat zonal pattern over the Srn U.S. Friday
through the weekend, and temperatures will rebound back to above
normals with Sunday maxes getting into the 75-80 degree range over
most of the area.

On Monday, the pattern aloft over TX remains zonal, but a trough over
the Nrn U.S. sends a dry cold front our direction and brings temps
back to within a few degrees of normals for a day. Meanwhile, out
west heights begin to fall over the Pacific Coast, leading to a an
upstream higher amplitude trough developing over the SW upstream from
TX by Tuesday. Ahead of this storm system, the surface winds turn
E/NE and clouds begin to overrun the frontal inversion created
Monday. Light isentropic lift develops overcast skies and some light
shower activity for Tuesday into Tuesday night. By next Wednesday,
the upper trough is forecast to be close enough to TX to generate
scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  35  57  34  65 /  -    0   0   0   0
Austin Bergstrom Intl Airport  77  35  58  30  66 /  -    0   0   0   0
New Braunfels Muni Airport     76  37  60  30  69 /  -    0   0   0   0
Burnet Muni Airport            72  32  55  29  65 /   0   0   0   0   0
Del Rio Intl Airport           79  36  60  32  67 /   0   0   0   0   0
Georgetown Muni Airport        74  33  56  30  64 /  -    0   0   0   0
Hondo Muni Airport             79  34  60  27  67 /  -    0   0   0   0
San Marcos Muni Airport        76  35  58  29  67 /  -    0   0   0   0
La Grange - Fayette Regional   79  37  57  31  65 /  10  -    0   0   0
San Antonio Intl Airport       75  37  58  33  66 /  -    0   0   0   0
Stinson Muni Airport           77  37  58  32  67 /  -    0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 AM CST Thursday for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Edwards-Fayette-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-
Kerr-Kinney-Lavaca-Lee-Medina-Real-Travis-Uvalde-Val Verde-
Williamson-Wilson.

&&

Short-Term/Aviation...KCW
Long-Term...05
Decision Support...33
Hazardous weather outlook, Dec 23, 3:33 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CST Wed Dec 23 2020

TXZ171>173-183>194-202>209-217>225-228-240945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dense Fog is possible through 10 AM across the Rio Grande Plains
where visibilities of one half mile or less are possible. A Dense
Fog Advisory may be needed.

Elevated to near critical fire weather conditions are expected
across the Hill Country and Rio Grande Plains this afternoon and
most areas tonight due to low humidities and breezy to windy north
to northwest flow.

Strong north to northwest winds of 15 to 25 mph with gusts up to
45 mph can be expected tonight. A Wind Advisory may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are expected on Thursday due to
very low humidities and breezy winds, especially across our
Central Texas counties.

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.